Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS St. Louis, MO

June 8, 20224 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 8, 2022, 3:22 AM CDT for 4 counties in Missouri. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 3:22 AM CDT (08:22 UTC)
Expired
Jun 8, 2022, 4:00 AM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:35 AM CDTTSTM WND DMGMidway, MOA FEW LARGE TREE LIMBS FELL ONTO AN UNOCCUPIED CAR IN A DRIVEWAY. VIA FACEBOOK WITH PICTURE.
Jun 8, 3:35 AM CDTTSTM WND DMGMidway, MOLARGE LIMB BROKEN OFF OF TREE. PICTURE VIA SOCIAL MEDIA.
Jun 8, 3:50 AM CDTTSTM WND GST 527 Se Columbia, MOSTRONGEST WINDS FOLLOWED THE LEADING EDGE OF THE LINE BY ABOUT 10 MINUTES.
Jun 8, 3:55 AM CDTTSTM WND GST 494 Ne Ashland, MOCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 4 NE ASHLAND. ASOS STATION KCOU COLUMBIA.
Jun 8, 3:55 AM CDTNON-TSTM WND GST 494 Ne Ashland, MOASOS STATION KCOU COLUMBIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:58 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KLSX 080822
SVRLSX
MOC019-027-051-135-080900-
/O.NEW.KLSX.SV.W.0085.220608T0822Z-220608T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
322 AM CDT Wed Jun 8 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cole County in central Missouri...
  Boone County in central Missouri...
  Western Callaway County in central Missouri...
  Moniteau County in central Missouri...

* Until 400 AM CDT.

* At 322 AM CDT, a severe thunderstorm was located 8 miles southeast
  of Boonville, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rocheport around 330 AM CDT.
  Midway around 335 AM CDT.
  Easley around 340 AM CDT.

Other locations in the path of this severe thunderstorm include
Columbia Regional Airport and Fulton.

This includes Interstate 70 in Missouri between exits 115 and 144.
 
This also includes Rock Bridge State Park, Finger Lakes State Park,
Jewell Cemetery Historic Site, and Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9284 3868 9262 3892 9250 3898 9257
      3907 9252 3918 9211 3907 9211 3906 9205
      3865 9188 3859 9195 3858 9199 3854 9278
      3860 9284
TIME...MOT...LOC 0822Z 263DEG 47KT 3887 9266 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
1 follow-up statement
217 
WWUS53 KLSX 080838
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
338 AM CDT Wed Jun 8 2022

MOC135-080848-
/O.CAN.KLSX.SV.W.0085.000000T0000Z-220608T0900Z/
Moniteau MO-
338 AM CDT Wed Jun 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR MONITEAU COUNTY IS
CANCELLED...

The storms which prompted the warning have !moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.

LAT...LON 3918 9211 3907 9211 3906 9205 3865 9188
      3860 9194 3858 9200 3856 9245 3873 9239
      3877 9241 3878 9239 3881 9238 3882 9239
      3882 9242 3883 9244 3908 9248
TIME...MOT...LOC 0838Z 264DEG 53KT 3900 9238 3876 9237 

$$

MOC019-027-051-080900-
/O.CON.KLSX.SV.W.0085.000000T0000Z-220608T0900Z/
Cole MO-Boone MO-Callaway MO-
338 AM CDT Wed Jun 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHWESTERN COLE...BOONE AND WESTERN CALLAWAY COUNTIES...

At 338 AM CDT, severe thunderstorms were located along a line
extending from near Midway to near Easley, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Columbia Regional Airport, Lake Mykee Town, Murry, Lake Mykee, New 
  Bloomfield and Fulton.

This also includes Rock Bridge State Park, Finger Lakes State Park,
Jewell Cemetery Historic Site, and Jefferson Landing Historic Site.
 
This includes Interstate 70 in Missouri between exits 121 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 9211 3907 9211 3906 9205 3865 9188
      3860 9194 3858 9200 3856 9245 3873 9239
      3877 9241 3878 9239 3881 9238 3882 9239
      3882 9242 3883 9244 3908 9248
TIME...MOT...LOC 0838Z 264DEG 53KT 3900 9238 3876 9237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:02 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 8, 3:02 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 AM CDT Wed Jun 8 2022

.SHORT TERM...  (Through Late This Afternoon)
Issued at 302 AM CDT Wed Jun 8 2022

The primary concern this morning is obviously the MCS which is
currently moving into central Missouri, and convective trends
following it through the day.  The warm advection wing ahead of the
MCS will likely continue to produce a few isolated severe storms
with large hail likely being the primary threat.  Have already seen
the northern portion of the MCS weaken, and I expect this trend to
continue as it moves east.  The greater instability for the MCS to
feed on lies along and south of the Missouri river.  Forward
propagating Corfidi vectors continue to indicate an east-southeast
movement for the MCS as well, so I expect the severe portion of the
MCS to follow the instability and the Corfidi vectors, mainly
affecting our western and southwestern counties with potentially
damaging winds. Radar is indicating a well developed MCV now on the
northern end of the MCS...and I expect this will continue to force
convection, and stratiform rain behind it across a wide swath of the
area.  While damaging winds are less of a threat farther north, I do
expect gusty winds as the MCV passes...likely in excess of 30 mph.

The MCS should sweep through the forecast area this morning, which
will push the effective front through central, northeast, and likely
east central Missouri as well as west central Illinois.  I think
this will effectively end the threat for precipitation for those
areas today.  Deterministic guidance does show instability
recovering ahead of the synoptic cold front this
afternoon...generally along and southeast of I-44 in Missouri and
south of I-70 in Illinois.  CAMs as well as GFS/RAP/NAM show little
or no redevelopment this afternoon in our area in spite of the
recovered instability...likely due to weak low level convergence
ahead of the front.  Regardless, I cannot ignore the instability, so
will keep low chance PoPs going this afternoon until FROPA.

Carney

.LONG TERM...  (Tonight through Tuesday)
Issued at 302 AM CDT Wed Jun 8 2022

All deterministic guidance puts the synoptic cold front south of
our forecast area down in the Bootheel by 00Z.  Most of the models
(except for the RAP and a few CAMs) have all of the precip south of
our area in the vicinity of the front after 00Z, and this makes good
sense given the drier air behind the front, and that all of the mid
and upper level forcing associated with the short wave will be well
east and southeast in the Tennessee and Ohio Valleys.  Will
therefore disregard the few solutions that have lingering showers in
southeast Missouri and southern Illinois this evening and keep the
dry forecast for tonight.

High pressure builds into the Mid Mississippi Valley late tonight
into Thursday, giving us a mild and dry day.  However, the low level
ridge will move east quickly, and the last short wave in this week's
series will dip into the Plains late Thursday night bringing return
flow back to the Mid Mississippi Valley.  Pretty much every piece of
guidance is now generating two distinct areas of heavier
precipitation with a relative minimum between them late Thursday
night through Friday as the short wave digs into the Mississippi and
Tennessee Valleys.  The stronger of the two (generally speaking)
develops over Kansas. Fed by the core of the low level jet late
Thursday night into Friday, the MCS moves east-southeast along the
low level baroclinic zone left over from today's frontal passage.
The second, more northerly area of precip develops over
Nebraska...or possibly splits off the northern end of the Kansas
MCS...and attaches itself to the mid level short wave.  It takes a
more easterly course across Iowa and northern Missouri.  Between the
short wave energy and the convection, models develop a low level
meso low which continues to produce weak to moderate low level
moisture convergence across northern and central Illinois during the
day Friday.

This is all well and good, but the two areas of precip in
the models split the difference between our forecast area and we end
up in a relative minimum of QPF on Friday.  The NBM has just come in
with 60-80 PoPs for Friday, which isn't surprising as with any
ensemble, it tends to smear PoPs over a wide area.  However, the two
areas of precip to our south and north may "suck all the air out of
the room" for lack of a better description, leaving a good chunk of
our forecast area dry, or with only minimal precip on Friday.  I
guess I'm not brave enough to go against likely and categorical PoPs
just yet, but will keep this in mind for tonight's shift and pass
along my concerns to the day shift.

Briefly for the weekend and early next week...northwest flow aloft
sharpens up in the wake of Friday's wave. This brings another high
pressure system from the northern Plains into the Mississippi
Valley.  Saturday continues to look mild and dry under the influence
of this ridge, but Sunday is beginning to look much warmer than
previously forecast as the trough to our east is now more
progressive than in previous model runs.  This results in the upper
level ridge to our west building farther east into our region.
Rising heights and therefore warmer temperatures will then build in
for Sunday into early next week with highs in the mid and upper 80s
for Sunday, then climbing into the 90s for Monday and Tuesday.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1044 PM CDT Tue Jun 7 2022

Impacts from a storm complex are expected at all local terminals
early Wednesday morning. Convection has formed across the Central
Plains this evening and will track eastward overnight across the
region. As this complex moves over local terminals, flight
conditions will quickly deteriorate, with MVFR ceilings and
visibility expected. Heavier rain cores will be capable of
producing brief periods of IFR visibilities, though uncertainty
remains in these cores placement relative to local terminals. As
the complex moves east of the terminals, MVFR ceilings will
persist for a few hours, and while confidence is increasing that
these conditions will be relatively short lived, there still is
uncertainty in how quickly ceilings will improve to VFR flight
conditions during the late morning hours. Additionally, fog is
possible over portions of southeastern Missouri and southwestern
Illinois later in the morning, but confidence is high that this
will stay south of the local terminals. In the wake of the
complex, a cold front will drop southward through the area during
the late morning through the afternoon, causing winds to pick up
and shift to out of the northwest.

Elmore

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     82  60  81  65 /  60  10   0  40
Quincy          77  56  78  62 /  50   0   5  60
Columbia        79  57  80  62 /  40   0   0  60
Jefferson City  80  58  81  63 /  50   0   0  60
Salem           81  58  81  62 /  50  10   0  30
Farmington      80  58  80  60 /  40  10   0  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 7, 7:54 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
754 PM CDT Tue Jun 7 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
754 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms across the entire area tonight.
A few thunderstorms may be capable of producing large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Wednesday, Thursday night
through Friday, and late Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage to the
Saint Louis National Weather Service.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:39 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone34 min
Jun 8, 3:47 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Ralls43 min
Jun 8, 3:58 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Gasconade, Montgomery, Osage33 min
Jun 8, 5:01 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington44 min
Jun 8, 1:59 PM CDTRiver Flood WarningLSXMonroe3 hr
Jun 8, 3:06 PM CDTRiver Flood WarningLSXOsage2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.